Discussions that mention coumadin

High & Low Blood Pressure board


My father will be 80 in Sept. He was recently experiencing dark stools, indicating some sort of internal bleeding. After visiting his cardiologist, he was sent to a dr for a colonoscopy. The Dr after examining him decided that he needed an endoscopy instead. That procedure was done and they found that he had 3 small ulcers in his stomach. probably caused by the medications he was taking, among them baby aspirin, coumadin and plavix (he had an angioplasty and stent procedure in December 2003). His cardiologist took him off the Plavix, and the Dr who performed the endoscopy took him off coumadin and the baby aspirin. The logic was that the risk of his bleeding to death was greater than the risks associated with going off coumadin. He has been on coumadin for years due to an irregular heart rythym. today, he went back to see the Dr who performed the endoscopy as a follow up. The dark stools went back to a normal color about 2 days after the endoscopy. The Dr was happy to hear that, however, now my dad's blood pressure has dropped, he's usually 130/80 and now he is 105/80, 108/80. they took it twice today. he has been on blood pressure medication for a long time. he takes cozaar, monopril and dylakor. The Dr has taken him off cozaar in the hopes that this will address the low blood pressure issue. His INR is at 1, but the Dr said he still has to stay off the coumadin for awhile longer. Next week, he is going to see his regular internist, who is going to give him a full physical. He isn't experiencing any symptoms of anything, including low blood pressure other than fatigue. He says he had one light headedness episode a few days ago but it hasn't happened again since. On friday, he is going to see the kidney doctor who put him on the high blood pressure medications in the first place. This is all so disheartening, it just seems to be one thing after another, one doctor after another. They all seem to be conferring with each other, but I'm so worried. I'm not even sure where to post this, here, or on another board. There are so many things involved here. :( If anyone has any suggestions, I would appreciate them. Thank you. Jeannie
jeannie,

I had a stent soon after your dad. I researched Plavix and the dangers of a major bleed (defined as death or needin 4 units of blood) scared the Hell out of me. Mark my words, they will soon stop prescribing this crap willy-nilly! The additional benefits over aspirin alone (2% only for 2 months) do not justify the hemmorhage risk (1%).

Adding coumadin only magnifies the risk. Actually I think that coumadin-aspirin AND Plavix is good, acceptable grounds for a malpractice suit! It sound like a good way to murder someone.

OK, that said, make SURE his doctor runs an H.pylori antibody test on him and, if positive, begins a thorough triple-antibiotic cure for those ulcers...and then a proton pump inhibitor for a couple months to allow healing. Just cessation of bleeding is not good enough.
ps....It was BRILLIANT that you caught those tarry stools....that saved his life!

Now the hard part; after the ulcers are fully healed, I think he will HAVE to go back on the baby aspirin. Clot formation MUST be prevented...I know, it's a dilemma.